Alert archive / Oregon / Hazardous Seas Warnings in 2021
Hazardous Seas Warning 51, NWS Medford, OR
NWS Medford, OR issued this hazardous seas warning at Aug 23, 2021, 1:06 PM PDT. It took effect at Aug 23, 2021, 11:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2021, 1:06 PM PDT (20:06 UTC)
- In effect from
- Aug 23, 2021, 11:00 PM PDT
- Expired
- Aug 24, 2021, 8:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
070 WHUS76 KMFR 232006 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 106 PM PDT Mon Aug 23 2021 PZZ356-376-241430- /O.EXT.KMFR.SC.Y.0080.000000T0000Z-210825T0600Z/ /O.CON.KMFR.GL.W.0030.000000T0000Z-210824T0600Z/ /O.UPG.KMFR.SE.A.0019.210824T0600Z-210824T1800Z/ /O.NEW.KMFR.SE.W.0051.210824T0600Z-210824T1500Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 106 PM PDT Mon Aug 23 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT TUESDAY... ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT TUESDAY... * WHAT...For the Gale Warning, north winds 25 to 30 kt with gusts up to 40 kt and wind-driven seas 7 to 11 ft. For the Hazardous Seas Warning, very steep and hazardous wind-driven seas 8 to 10 ft. For the Small Craft Advisory, north winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 9 ft at 7 seconds. * WHERE...The Gale Warning will be from Port Orford south between 2 and 30 NM, and with the steepest seas and strongest winds from Pistol River south between 2 and 60 NM. The Hazardous Seas Warning is from Pistol River south between 5 and 60 NM. Small Craft Advisory conditions are expected for all other areas. * WHEN...For the Gale Warning, until 11 PM PDT this evening. For the Hazardous Seas Warning, from 11 PM this evening to 8 AM PDT Tuesday. For the Small Craft Advisory, until 11 PM PDT Tuesday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-370-241430- /O.EXT.KMFR.SC.Y.0081.000000T0000Z-210824T1500Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 106 PM PDT Mon Aug 23 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM PDT TUESDAY... * WHAT...North winds 10 to 20 kt with gusts up to 30 kt and steep wind-driven seas 5 to 7 ft through this morning. Then, north winds 15 to 20 kt with gusts up to 25 kt and wind-driven seas 6 to 9 ft. * WHERE...All areas south of Reedsport. * WHEN...Until 8 AM PDT Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
465 WHUS76 KMFR 240820 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 120 AM PDT Tue Aug 24 2021 PZZ356-376-242130- /O.CON.KMFR.SE.W.0051.000000T0000Z-210824T1500Z/ /O.CON.KMFR.SC.Y.0080.000000T0000Z-210825T0600Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 120 AM PDT Tue Aug 24 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...North winds 20 to 30 kt with steep to very steep and hazardous wind driven seas 8 to 10 ft at 8 seconds. * WHERE...Very steep warning level seas are expected beyond 5 nm from shore and south of Gold Beach through this morning. Conditions hazardous to small craft are expected across all other areas. * WHEN...For the Hazardous Seas Warning, until 8 AM PDT this morning. For the Small Craft Advisory, until 11 PM PDT this evening. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-370-241500- /O.CON.KMFR.SC.Y.0081.000000T0000Z-210824T1500Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 120 AM PDT Tue Aug 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and steep wind driven seas 6 to 8 ft. * WHERE...All areas south of Reedsport. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Aug 23, 11:44 AM PDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 23, 11:44 AM PDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1144 AM PDT Mon Aug 23 2021
.UPDATE...Updated aviation discussion for 18z TAFs.
&&
.AVIATION...23/18Z TAFs...Along the coast and just offshore, clear
skies are expected into early Monday evening, then an area of IFR
stratus is likely tonight into Tuesday morning from Cape Blanco
northward and into both the Coquille Valley and near shore portion
of the lower Umpqua Valley.
Inland in southwest Oregon, MVFR ceilings will continue due to smoke
until noon, except near and at the fires where IFR visibilities are
expected. Diurnal afternoon north winds should clear the smoke from
West Side Valleys and the Klamath Basin, including MFR & LMT, to
VFR. Smoke should then refill the valleys and basins overnight,
again reducing visibilities to MVFR.
Northern California and south central Oregon, with a west to
southwest flow aloft, smoke from the fires in Douglas County and
northern California will expand the coverage of MVFR visibility
into Tuesday. -Miles
&&
.PREV DISCUSSION... /Issued 854 AM PDT Mon Aug 23 2021/
DISCUSSION...Satellite shows some marine stratus pushed against
the higher terrain of the Umpqua Divide and the Douglas County
Foothills, with more widespread smoke from I-5 east and most of
Siskiyou County. This is well enough in the forecast, so no
changes are needed in the morning update. The main goal for the
afternoon forecast package is to hone in on winds and therefore
smoke transport, especially for tomorrow. Please read the forecast
discussion below for more details. -Schaaf
PREV DISCUSSION... /Issued 325 AM PDT Mon Aug 23 2021/
DISCUSSION...Dry conditions with near-normal temperatures are
expected through the next week. A couple of large, broad, upper
level ridges, one over the southeastern US and another over the
northern Pacific between Hawaii and Alaska, are keeping a long-
wave trough over the western portion of the country. The resulting
northwest flow and lower heights aloft over the forecast area
will prevent the return of the heat we have seen so often this
summer, at least through this forecast term. For the most part,
temperatures this week will trend towards normal for late August,
with a few days of slightly below normal temperatures as smaller
scale troughs traverse overhead through the flow aloft, and a warm
day here or there as shortwave ridging briefly builds in between
them.
This pattern will also produce daily marine pushes and west to
northwesterly afternoon breezes. Depending on the strength of the
marine pushes day-to-day, some north and west slopes west of the
Cascades, especially along the coastal ranges and in the Umpqua
Basin, could see periods of light drizzle.
Overall, the periods of smoke will be intermittent and the worst
concentrations are expected over areas of Jackson, Klamath, Lake,
and Modoc Counties. However, areas west of the Cascades will
see periods of increasing smoke over the next few days due to
light easterly winds overnight. The stronger westerly winds
resulting from the troughs passing through later this week should
once again push the bulk of the smoke back to the east. -BPN
MARINE...Updated 200 AM PDT Monday, 23 August 2021...
A thermal trough along the southern Oregon Coast will strengthen
into this evening with moderate to strong winds and steep to very
steep wind-driven seas. As is typical, these winds will be strongest
during the afternoon and evening hours, and south of Cape
Blanco...especially south of Gold Beach. A Hazardous Seas Warning is
in effect south of Port Orford from 2 to 30 nm from shore through
this morning, then Gales south of Port Orford beyond 2 nm from shore
during this afternoon and evening.
The small craft advisory from tonight through Tuesday morning
continues for all areas south of Reedsport, as does the Hazardous
Seas Watch south of Gold Beach between 8 and 60 NM from shore.
The remnants of a front will likely briefly weaken this pattern
Tuesday into early Thursday morning. Then the thermal trough will
likely restrengthen Thursday into the weekend. -Miles/DW
FIRE WEATHER...Updated 130 PM PDT Sunday 22 August 2021...
Through Tuesday, dry and breezy to locally gusty afternoon
conditions are expected across the East Side and in northern
California. Also expect breezy north to northwest winds in the late
afternoons and evenings west of the Cascades Monday and Tuesday.
While most areas will stay well above thresholds, isolated higher
ridges east of the Cascades, including in the Warners, Hart
Mountains and Winter Rim area, could briefly see winds and
humidities reach critical values for an hour or so late in the
afternoons or early evenings.
Weak upper troughiness remains over the PacNW through at least
Thursday. This will result in near normal temperatures and
humidities, typical diurnal winds, and no threat for precipitation.
A weaker marine push is expected tonight, and as a thermal trough
strengthens along the coast through Tuesday morning, also expect
overnight recoveries on the ridges/upper slopes to trend lower,
particularly for coastal ridges, over northern California and from
the Cascades east.
It's looking less likely, but not impossible, that an upper level
ridge may begin to push into the area Friday into the weekend while
a thermal trough strengthens along the coast. This pattern would
result in warmer and drier conditions with increased northeast winds
across the ridges west of the Cascades, however, models are
increasingly trending towards a continuation of the current pattern,
albeit with a brief and modest warm-up Sunday before the next upper
level trough arrives next week. -BPN/CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Tuesday for
PZZ350-356-370-376.
Hazardous Seas Watch from 11 PM PDT this evening through Tuesday
morning for PZZ356-376.
Gale Warning until 11 PM PDT this evening for PZZ356-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:06 PM PDT | Red Flag Warning | MFR | Modoc | 31 hr |
Nearby
Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.